Kansas, 2022

Hail in Kansas, March 5, 2022

March 5, 2022 · NWS TOP · 1 event in 1 county or zone

An isolated thunderstorm produced quarter sized hail in Cloud County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

An isolated thunderstorm produced quarter sized hail in Cloud County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 4, 11:07 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Mar 4, 11:07 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1107 PM CST Fri Mar 4 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 311 PM CST Fri Mar 4 2022

Key Messages:

- Thunderstorms possible Saturday afternoon

- Strong winds and low relative humidity Saturday afternoon will
  create extreme fire danger for north central and central Kansas.

- Colder air builds in on Sunday with a chance for light snow Sunday
  night into Monday.

A shortwave ejecting northeast across the Plains this afternoon
has nudged the upper ridge east over the Mississippi Valley while
the main wave remains over the southwest CONUS. A leeside surface
low over eastern Colorado has deepened through the day allowing
for southerly winds to push a warm front north through the
forecast area. WAA has boosted temperatures back into the 70s
although broken to overcast mid and high clouds have slightly
damped overall warming. A tight pressure gradient remains
overnight keeping temperatures mild; lows only fall into the 50s.

The main focus of the forecast remains Saturday as the the western
trough takes on a negative tilt as it ejects across the central
Plains. This wave shunts the surface low northeast into north
central Kansas and southeast Nebraska during the afternoon as a
dryline advances east from the High Plains across the state of
Kansas. The low-level wind field increases further as the low
progresses east with sustained south-southwest surface winds of 20-
30 mph and gusts up to 40mph likely. The strongest winds are
expected in north central Kansas where a Wind Advisory has been
issued from 10am to 6pm on Saturday. Dewpoints fall substantially
as the dryline passes which, combined with the strong winds, will
create dangerous fire weather conditions. See the Fire Weather
discussion below for more on this.

Short-term guidance suggests some elevated showers and storms are
possible during the morning, but CIN should limit overall convection
until late morning or early afternoon when the cap begins to erode.
Although the best dynamics for severe storms resides closer to the
surface and upper level lows across eastern Nebraska into Iowa,
models prog 500-1000 J/kg with plentiful deep layer shear (50-60kts)
to support strong to severe storms across the area if storms can
develop along the advancing dryline or trailing cold front. At this
point, it seems storms may fire near the KS/NE border during the
early afternoon before developing further south into a broken line
of storms and quickly moving east of the area by late afternoon or
early evening. The most likely hazard with these storms would be
damaging winds gusts given the already strong low-level wind profile
and storm motions approaching 70mph. A brief, spin-up tornado or two
is possible across far northeast Kansas closer to the surface low
where low-level hodographs show more curvature.

Colder air filters in behind the cold front Saturday night into
Sunday ahead of another digging trough over the western CONUS.
Sunday's high will be in the upper 40s and low 50s before additional
precipitation builds into the area Sunday afternoon and evening.
Best chances for precipitation look to be across the eastern half of
the CWA. This precipitation should begin as all rain, but transition
to a wintry mix and snow as temperatures fall overnight Sunday into
Monday. Model soundings suggests a loss of cloud ice for a period
early Monday morning which may lead to some drizzle or freezing
drizzle although moisture and lift begin to subside around this
time. Overall, it doesn't look like a very impactful system with
only minor accumulations of snow and little to no ice accumulations,
although the forecast is still subject to change over the coming
days. Afterwards, drier conditions are expected with temperatures
moderating through Wednesday. Another shortwave increases
precipitation chances on Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1103 PM CST Fri Mar 4 2022

The 06Z TAFS include several aviation hazards. Southerly sfc
winds continue between 10 and 20 kts overnight, and LLWS is
expected at all terminals due to a 55 to 60 kt LLJ. CIGS look to
drop to MVFR before sunrise Saturday before returning to VFR
midday. A front approaches terminals during the afternoon and it
still looks like a few storms could develop ahead of the boundary.
Uncertainty on timing and location has caused me to keep mention
out for now. Best chances, however, exist at KTOP and KFOE from
about 16Z to 21Z. Southerly winds increase and could gust as high
as 35 kts before shifting to the west and northwest late this
period.

&&

.FIRE WEATHER...
Issued at 311 PM CST Fri Mar 4 2022

Dangerous fire weather conditions are expected for
north central, central and portions of northeast Kansas Saturday
afternoon where a Fire Weather Watch is in effect. Dewpoints fall
drastically as a dryline advances east across the area during the
afternoon. There looks to be a narrow axis of really dry air where
relative humidity values drop to 15-20 percent before some
improvement occurs as a trailing cold front pushes through. Winds
will shift a couple of times during the afternoon, beginning the day
from the south-southwest, switching to the west behind the dryline
during the afternoon, and eventually becoming northwesterly Saturday
evening. The window for dangerous fire weather appears confined to a
few hours for these locations, but given the low relative humidity
and strong, shifting winds, think the Fire Weather Watch and
possible Red Flag Warning is warranted.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Saturday afternoon for KSZ008>011-020>023-
034>038-054.

Wind Advisory from 10 AM to 6 PM CST Saturday for KSZ008-009-
020>022-034>037.

&&

DISCUSSION...Flanagan
AVIATION...Teefey
FIRE WEATHER...Flanagan
Hazardous weather outlook, Mar 4, 3:13 PM CST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
313 PM CST Fri Mar 4 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-052115-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
313 PM CST Fri Mar 4 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A storm system is expected to move through the region on Saturday
bringing strong gusty winds, a chance for thunderstorms, and
extreme fire danger. A dryline with the storm system is forecast
to move west to east across the area Saturday afternoon. There is
a chance for thunderstorms, a few of them severe, to develop
along this boundary over northeast and east central Kansas The
main hazards with these thunderstorms will be damaging winds and
isolated tornadoes.

Behind the dryline on Saturday, much dryer air will move into
north central and central Kansas with strong southwest winds with
gusts around 40 mph. Low relative humidity and the gusty winds
will make for extreme fire danger across north central and parts
of northeast Kansas where a Fire Weather Watch has been issued.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Mar 5, 1:57 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
157 AM CST Sat Mar 5 2022

KSZ008-009-020-050830-
Republic-Cloud-Washington-
157 AM CST Sat Mar 5 2022

...A strong thunderstorm will impact portions of southeastern
Republic, western Washington and northeastern Cloud Counties through
230 AM CST...

At 156 AM CST, Doppler radar was tracking a strong thunderstorm near
Concordia, moving northeast at 55 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Concordia, Clyde, Linn, Morrowville and Agenda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3971 9698 3948 9765 3960 9776 3992 9715
TIME...MOT...LOC 0756Z 237DEG 56KT 3957 9761

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Gargan

The radar

The Grand Island radar (KUEX), 106 km away, was scanning. The volume nearest the first event began at 07:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cloud

When
March 5, 1:57 AM CST to 1:58 AM CST
Where
Cloud County, 0.87 mi NE of Concordia
Measured
1 in hail
Reported by
Public
Coordinates
39.580, -97.660

Quarter sized hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014281.